rss
BMJ Case Reports 2010; doi:10.1136/bcr.04.2010.2881
  • Novel treatment (new drug/intervention; established drug/procedure in new situation)

Jaundice following intravesical botulinum toxin – a previously unreported complication

  1. S Islam1
  1. 1Department of Urology, Royal Blackburn Hospital, Blackburn, Burnley, Lancashire, UK
  2. 2Department of Gastroenterology, Royal Blackburn Hospital, Blackburn, Burnley, Lancashire, UK
  1. Correspondence to R R Marri, marrirreddy{at}yahoo.com

Summary

A 59-year-old woman presented 5 days after her third instillation of intravesical botulinum toxin with right upper quadrant pain and jaundice. Blood tests demonstrated deranged liver function tests. An abdominal ultrasound, radiograph, magnetic resonance cholangiopancreatography, serum hepatitis screen, immunoglobulins and autoantibody testing were normal. An ultrasound-guided liver biopsy was performed. The histological appearances were those of chronic active/lobular hepatitis. Following treatment with steroids, her jaundice improved over a period of about 3 weeks. Her serum liver function tests returned to normal in 3 months. The steroids were discontinued once her liver function tests normalised. The patient had no further recurrence of jaundice and serum liver function tests have been within normal limits after 6 months follow-up.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article